Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 67, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2003, 11:09 PM EST for Saint Joseph County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 11:09 PM EST (04:09 UTC)
- Expired
- May 10, 2003, 12:15 AM EST
- In force
- 66 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 57 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 10:40 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
483
WUUS53 KIWX 100409
SVRIWX
MIC149-100515-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1209 AM EDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. JOSEPH COUNTY IN MICHIGAN
* UNTIL 115 AM EDT
* AT 1209 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF WHITE PIGEON...MOVING
NORTHEAST AT 30 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
CENTREVILLE
STURGIS
BURR OAK
MENDON
COLON
?SIZE? SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK
SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4183 8531 4176 8547 4176 8572 4184 8576
4207 8531What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:20 PM EST, 7 hours 49 minutes earlier.
Area forecast discussion, May 9, 3:20 PM EST, 7 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 320 PM EST FRI MAY 9 2003 FORECAST PROBLEMS CONTINUE TO BE THUNDERSTORM CHANCES THROUGH SATURDAY NIGHT. WARM FRONT IS FINALLY BEGINNING TO LIFT NORTH AS LOW CLOUDS HAVE MIXED AND SOUTHWEST FLOW IS MIXING DOWN TO SURFACE. IMPRESSIVE TEMPERATURE DISCONTINUITY ACROSS BOUNDARY WITH MID 80S SOUTH AND MID 60S NORTH. THIS FRONT NOW EXPECTED TO LIFT NORTH INTO NORTHERN CWA THIS EVENING. STILL A QUESTION OF ANY THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING BEFORE NEXT SHORTWAVE AND MCS DEVELOPMENT OVERNIGHT. ATMOSPHERE IS HIGHLY UNSTABLE NEAR AND SOUTH OF BOUNDARY BUT STRONG CAP AND LACK OF UPPER SUPPORT HAS KEPT TSRA FROM FORMING. WL CONT CHC POPS THIS EVENING TO ACCOUNT FOR POTENTIAL. DUE TO AMOUNT OF INSTABILITY...SEVERE THREAT WOULD BE HIGH WITH ANY TSRA SOUTH OF FRONT. INSTABILITY DROPS OVERNIGHT WITH LOSS OF HEATING BUT STILL UNSTABLE ATMOSPHERE IN PLACE. SHORTWAVE WILL MOVE OUT OF PLAINS AND INTO GREAT LAKES...OHIO VALLEY. MODELS VARY ON MOVEMENT AND POTENTIAL MCS DEVELOPMENT. AVN SUFFERING FROM LARGE CONVECTIVE FEEDBACK AND ETA POTENTIALLY MORE REPRESENTATIVE. BEST LOW LEVEL FORCING FROM JET WILL BE TO OUR SOUTH WITH NOSE NUDGING INTO SRN CWA. SINCE THIS AREA HAS BEEN WORKED OVER AND IS SATURATED...AND HAS BEST CHANCE FOR HEAVY RAIN TONIGHT...COLLABORATED WITH SURROUNDING OFFICES AND WL GO WITH FLOOD WATCH INTO SATURDAY. HEAVIEST RAIN POTENTIAL WOULD BE LATE TONIGHT AND INTO SATURDAY MORNING ACROSS THIS AREA. ETA WANTS TO LIFT AREA NORTH WITH APCHG WARM FRONT. SINCE NORTHERN AREA IN QUESTION FOR HEAVY RAIN HAVE DECIDED TO HOLD OFF ON WATCH THERE...BUT WATCH COULD BE MOVED NORTH TONIGHT IF CONVECTION MOVES FARTHER NORTH. FFG RATHER LOW WITH 1HR AMOUNTS AROUND .5 INCHES AND 3 HR CLOSER TO 1.5 INCH. SATURDAY AFTERNOON TEMPS AND CONVECTION WILL DEPEND ON AMOUNT OF CLEARING AND WHERE REMNANTS OF MCS MOVE IN THE MORNING. WILL CONTINUE CONSERVATIVE APPROACH WITH TEMPS AND LEAVE THUNDERSTORMS IN ALL DAY WITH NO TIMING. POTENT FRONT MOVES ACROSS REGION SATURDAY NIGHT WITH INSTABILITY AND STRONG DYNAMICS. GOOD CHANCES FOR SQUALL LINE WITH DAMAGING WINDS AHEAD OF FRONT. WILL HAVE SEVERE WORDING SAT NIGHT AS WELL. HEAVY RAIN STILL A CONCERN BUT DECIDED NOT TO EXTEND WATCH INTO THIRD PERIOD AS WE MAY HAVE MORE FLOOD WARNINGS UP FROM MCS. COOL DOWN SUNDAY COULD CERTAINLY BE MUCH COOLER THAN CURRENT FORECAST IF CLOUDS HANG IN. THIS WILL BE LOOKED INTO MORE CLOSELY WITH LATER ISSUANCES. FORECAST DISCUSSION FOR MONDAY NIGHT THROUGH FRIDAY... ON MONDAY A LOW IN SOUTHEASTERN CANADA WILL BE MOVING AWAY FROM OUR COUNTY WARNING AREA AS HIGH PRESSURE MOVES IN FOR TUESDAY AND WEDNESDAY. THE GEM AGREES WITH THE MRF UP TO THIS POINT AND THE GFS DOES FOR THE MOST PART. FOR THURSDAY THE MRF HAS A SHORTWAVE MOVE SOUTHEASTWARD FROM NORTHWESTERN ILLINOIS TO SOUTHEASTERN INDIANA BUT THE GEM HAS HIGH PRESSURE OVER US AND THE GFS MOVES A LOW TO OUR WEST AND A WARM FRONT INTO INDIANA. THEN FOR FRIDAY THE MRF AND GEM BOTH HAVE HIGH PRESSURE OVER US BUT THE GFS MOVES ITS LOW THROUGH INDIANA. SO...WILL LEAVE THIS TIME PERIOD IS LOOKING DRY AND WITH THE MODEL UNCERTAINTY FOR THURSDAY WILL LEAVE THURSDAY DRY FOR NOW. DIDNT CHANGE ANY MAX/MIN TEMPS. .IWX... IN...FLOOD WATCH FOR TONIGHT AND SATURDAY FOR ZONES INZ013... INZ015>018...INZ020...INZ022>027...INZ032>034. MI...NONE. OH...FLOOD WATCH FOR TONIGHT AND SATURDAY FOR ZONES OHZ015>016... OHZ024>025. LASHLEY/LOTHAMER
Hazardous weather outlook, May 9, 6:20 AM EST, 16 hours 49 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 620 AM EST FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE... THUNDERSTORMS WILL DIMINISH ACROSS THE AREA THIS MORNING. HEAVY RAINFALL FROM THESE STORMS WILL LEAVE PONDING OF WATER ON ROADWAYS AND CAUSE SOME SMALL STREAMS TO FLOOD...ESPECIALLY SOUTH OF A MONTICELLO TO FORT WAYNE TO OTTAWA LINE. THE AIRMASS OVER THE AREA WILL BECOME VERY UNSTABLE THIS AFTERNOON. SOME THUNDERSTORMS MAY DEVELOP OVER THE AREA AGAIN THIS AFTERNOON AND THIS EVENING. IF THUNDERSTORMS DO DEVELOP... THEY COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. MORE THUNDERSTORMS MAY MOVE INTO THE AREA LATE TONIGHT IN RESPONSE TO A DEVELOPING LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS. .DAYS TWO THROUGH SEVEN... THE SOUTHERN PLAINS LOW WILL MOVE NORTHEAST TO NORTHERN WISCONSIN BY SUNDAY MORNING. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AS THE WARM FRONT ASSOCIATED WITH THIS SYSTEM MOVES NORTHEAST ACROSS THE AREA. SEVERE STORMS ARE POSSIBLE AGAIN SATURDAY NIGHT AS THE COLD FRONT ASSOCIATED WITH THIS SYSTEM MOVES EAST ACROSS THE AREA. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE WITH THE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON... TONIGHT... SATURDAY... AND SATURDAY NIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX JT
In the hours before
Local storm report, May 9, 10:53 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1053 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1012 PM 4 W CLEAR LAKE IN 1.25 IN HAIL
05/09/03 STEUBEN REPORTED BY TRAINED
SPOTTER
WAMSLEYSpecial weather statement, May 9, 10:57 PM EST, 12 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-100430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1057 PM EST FRI MAY 9 2003 ...TORNADO WATCH NUMBER 324 HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 328... ...FLOOD WATCH CONTINUES INTO SATURDAY EVENING FOR ALL OF NORTHERN INDIANA...NORTHWEST OHIO AND EXTREME SOUTHERN MICHIGAN... THE TORNADO WATCH THAT WAS IN EFFECT FOR NORTHERN INDIANA...NORTHWEST OHIO AND EXTREME SOUTHERN MICHIGAN HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 328. THE SEVERE THUNDERSTORM WATCH INCLUDES ALL COUNTIES EXCEPT GRANT... BLACKFORD AND JAY IN NORTHERN INDIANA. NO SEVERE THUNDERSTORM OR TORNADO WATCH IS IN EFFECT FOR THESE COUNTIES. THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 AM EST/500 AM EDT. GLL
Local storm report, May 9, 10:58 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1058 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1058 PM 7 N NORTH ADAMS MI 1.00 IN HAIL
05/09/03 HILLSDALE REPORTED BY TRAINED
SPOTTER - 4 MINUTE DURATION
WAMSLEYLocal storm report, May 9, 11:02 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1102 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1059 PM 10 NW HOLGATE OH 0.75 IN HAIL
05/09/03 DEFIANCE
WAMSLEYLocal storm report, May 9, 11:02 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR LOCATION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1102 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1059 PM 10 NE HOLGATE OH 0.75 IN HAIL
05/09/03 HENRY
WAMSLEYLocal storm report, May 9, 11:04 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1104 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1104 PM 1 N GARRETT IN 0.75 IN HAIL
05/09/03 DE KALB REPORTED BY PUBLIC
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:09 PM EST | Severe Thunderstorm Warning | IWX | Branch | 51 min |
| May 9, 10:37 PM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 38 min |
| May 9, 11:53 PM EST | Severe Thunderstorm Warning | IWX | Branch | 37 min |
| May 9, 11:58 PM EST | Severe Thunderstorm Warning | IWX | Berrien | 47 min |
| May 10, 2:08 AM EST | Severe Thunderstorm Warning | IWX | Berrien, Cass | 67 min |
| May 10, 2:49 AM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 41 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.